MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.5MM INC PLUS PLAT CURVED BLD; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. 4.5MM INC PLUS PLAT CURVED BLD; SAW, POWERED, AND ACCESSORIES
Catalog Number 72205109
Medical Device Problem Codes Break (1069); Material Deformation (2976); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/22/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an arthroscopy procedure, the incisor curved blade was not functioning and not rotating correctly; the rubber, translucent seal on the blade base maligned.And the head of the inner tube was defective and breaking.The procedure was successfully completed using a back-up device.There was a surgical delay of less than 30 minutes and no further complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
B5 and health effect - impact code were updated.H3, h6: a device deficiency was not identified, and the root cause of the reported events could not be determined since the device was not returned for evaluation.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failures and/or harms were documented appropriately, and there were no indications to suggest the anticipated risks are not adequate.Please refer to the instructions for use for precautions and warnings related to the use of the device.No containment or corrective actions are recommended at this time.
 
Event or Problem Description
It was reported that during an arthroscopy procedure, the incisor curved blade was not functioning and not rotating correctly; the rubber, translucent seal on the blade base maligned.And the head of the inner tube was defective and broken.The inner tube had damaged while in use, however, no pieces/fragments were released from the shaver blade itself.The procedure was successfully completed using a back-up device.There was a surgical delay less than 30 minutes and no further complications were reported.
 
Additional Manufacturer Narrative
Result of investigation: a device deficiency was not identified, and the root cause of the reported events could not be determined since the device was not returned for evaluation.A review of the associated batch manufacturing records confirmed that the lot met all specifications upon release for distribution and there were no deviations or non-conformance's reported for this lot.A complaint history review found an increase in similar reported events originating from ireland, however, the global complaint rate for the rest of world is stable and within expected limits.A risk management review found that the reported failure and associated potential harms were documented appropriately, and there were no indications to suggest the anticipated risks are not adequate.The blades design verification report was reviewed and found the shrink wrap thickness was assessed.The shrink wrap thickness on the current print conforms to the verification testing and it was also noted that each lot of shrink wrap is accompanied with a certificate of conformance from the supplier.Based on our investigation, there is no evidence to suggest a design, material or manufacturing issue.Factors that could have contributed to the failure include the application of excessive force/side-loading the device during use, inadequate irrigation/suction, or contact with another source (e.G.Another instrument/hard metal surface).No containment or corrective actions are recommended at this time.

Brand Name
4.5MM INC PLUS PLAT CURVED BLD
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19298348
Report Number1219602-2024-00994
Device Sequence Number12483460
Product Code HAB
UDI-Device Identifier00885556708903
UDI-Public00885556708903
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72205109
Device Lot Number51190059
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/22/2024
Supplement Date Received by Manufacturer06/07/2024
08/06/2024
Initial Report FDA Received Date05/13/2024
Supplement Report FDA Received Date06/14/2024
08/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/01/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown